Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 328, NWS Flagstaff, AZ

September 21, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 21, 2022, 1:55 PM MST for Coconino County, Arizona. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 1:55 PM MST (20:55 UTC)
Expired
Sep 22, 2022, 6:14 AM MST
In force
16 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:52 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 21, 8:52 AM MST, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Flagstaff AZ
852 AM MST Wed Sep 21 2022

.SYNOPSIS...A northward surge in tropical moisture will result in
widespread showers and thunderstorms across northern Arizona for
today and Thursday. Main threats include flash flooding as well as
strong wind gusts, lightning, and hail. Isolated activity remains
for Friday and into the weekend with warmer temperatures expected.

&&

.UPDATE...The inherited short term forecast is largely on track
with a round of moderate to heavy rain lifting up north and
eastward across Navajo Nation and into the Four Corners region.
Our next round of precipitation is evolving across Yavapai County
this morning and will lift northward and gradually expand to
encompass most of northern Arizona this morning and into the
afternoon. Short term guidance indicates that instability will
increase this afternoon as the 20-30 knot WAA regime (flow sampled
by regional VWP) results in moisture transport northward. HREF
mean instability progs appear reasonable with values around 500
J/kg. Deep layer shear of around 20-25 knots could mean loosely
organized storm clusters capable of 40-60 mph winds and hail up to
the size of 1" in diameter. However, with widespread cloud cover,
the potential for robust updrafts remains uncertain. If more
breaks in the clouds transpire, then the severe weather threat
will increase. The hazard with the greatest potential will be
that of Flash Flooding and the current watch configuration appears
very reasonable. PWATs near/above the 90th percentile (0.96 on
the 12 UTC FGZ RAOB this morning) will mean efficient warm-rain
processes and thus heavy rain and a subsequent flood risk. Avoid
flood prone areas such as low-water crossings, slot canyons,
normally dry washes, and burn scars!

&&

.PREV DISCUSSION /249 AM MST/...The anticipated moisture has
arrived early this morning with current radar showing scattered
showers and thunderstorms across Yavapai, Gila, and Coconino
counties. Rain rates are impressive for the middle of the night,
estimated around an inch per hour in the stronger cells. However,
the good news is that storm motions are currently around 25 to 30
mph heading north-northeastward...lowering the chances for flash
flooding. At the office here in Bellemont, we had around 0.63
inches of rain in the last two hours with a few good thunder
booms.

With an upper-level low pressure system centered over northern
California and high pressure over Texas, this synoptic setup has
resulted in enhanced southerly flow and monsoonal moisture
advection into Arizona and the Four Corners region. Today will be
the most active day with widespread activity continuing through
Thursday. Model soundings across northern Arizona for the next two
days show deep saturation from the surface to just above 400 mb
with PWATs ranging from ~1.00 inch in Flagstaff to 1.30 inches in
Prescott. These estimated PWAT values put our region well above
the 90th percentile and closer to the maximum average for this
time of year, according to SPC sounding climatology. Though
surface based CAPE will be on the lower side (200-500 J/kg) per
the majority of the ECMWF Ensemble members, extra forcing will be
present as the low pressure system, towards the northwest, lifts
northward into Idaho and Montana by Thursday.

The main threat for today, tonight, and Thursday will be flash
flooding given the abundance of moisture and flow pattern. Yes,
storm motions will remain on the high side during this time,
however, we are expecting continuous rain showers and
thunderstorms at least over the next 24 hours, which will result
in impressive accumulations over time. As the ground becomes
saturated and rivers, streams, and washes become full, this will
only increase the chances for flash flooding potentially lasting
through Thursday. WPC's Excessive Rain Outlook for today remains
the same with a Moderate chance for flash flooding rains from
Flagstaff and into the Four Corners region with a Slight chance
across the remainder of north-central Arizona. A Flash Flood Watch
remains in place as well for all of northern Arizona today and
the majority of the region for Thursday.

As for the severe potential, SPC has much of Arizona in the
"General Thunder" category with low chances for severe hail and
wind for today and Thursday. Nevertheless, can't rule out a stray
storm capable of producing some strong winds and large hail.

For Friday and the weekend, a drying and warming trend is likely
as the high pressure system over Texas elongates across much of
the Southwest. Winds remain light during this time with isolated
chances for thunderstorms. Hesitant at this time to completely
take the chances for storms out of the forecast given that
lingering surface moisture should be present. However, by Sunday
chances will be low as a high pressure ridge looks to amplify over
much of the West. This could last through much of next week, but
confidence is low at this time.

&&

.AVIATION...For the 18 UTC TAF package...Widespread SHRA/TSRA are
forecast over the next 24 hours. MVFR and IFR cigs are forecast,
particularly at KFLG, KINW, KSEZ, and KPRC. MVFR/IFR vsby cannot
be ruled out within pockets of +SHRA/TSRA, but confidence is too
low to include this in the TAF and the main impact will be TSRA.
IFR vsby may become a problem for KLFG during the pre-dawn hours
on Thursday, but we'll defer to later TAF issuance to nail down
the specifics.

&&

.FIRE WEATHER...Look for showers and thunderstorms both day and
night through Thursday.

Friday through Sunday...The best chance for showers and
thunderstorms will be on Friday with activity turning isolated over
the weekend. Turning warmer.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ004>007-104>107.

Flood Watch through Thursday evening for AZZ008>018-037>040-
108>118-137>140.

&&

PUBLIC...Bain/LaGuardia
AVIATION...Bain
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 21, 12:18 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1218 PM MST Wed Sep 21 2022

AZZ013-040-211945-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
1218 PM MST Wed Sep 21 2022

...A strong thunderstorm will impact portions of Navajo County north
of Winslow through 1245 PM MST...

At 1216 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Winslow, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Navajo County.

This includes State Route 87 between mile markers 366 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 11071 3530 11075 3545 11053 3524 11038
TIME...MOT...LOC 1916Z 238DEG 16KT 3523 11068

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Sep 21, 12:49 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MDT Wed Sep 21 2022

AZZ013-212015-
Little Colorado River Valley in Navajo County-
149 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of Navajo County just
east of Winslow through 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Joseph City, or 11 miles east of Winslow, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Navajo County.

This includes the following highways...
 Interstate 40 near mile marker 265.
 State Route 87 between mile markers 355 and 364.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 11052 3502 11059 3522 11045 3505 11023
TIME...MOT...LOC 1948Z 230DEG 16KT 3501 11051

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Sep 21, 12:18 PM MSTSpecial Weather StatementFGZNavajo27 min
Sep 21, 12:35 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Sep 21, 12:49 PM MSTSpecial Weather StatementFGZNavajo26 min
Sep 21, 2:21 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Sep 21, 2:42 PM MSTSpecial Weather StatementFGZ33 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.